Ohio, 2023

Damaging Winds in Ohio, July 15, 2023

July 15, 2023 · NWS RLX · 3 events in 1 county or zone

Showers and thunderstorms developed on the afternoon of July 15th along a low level disturbance crossing through the Ohio Valley. Embedded within this cluster of activity, a few storms reached strong to severe levels, and resulted in damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms developed on the afternoon of July 15th along a low level disturbance crossing through the Ohio Valley. Embedded within this cluster of activity, a few storms reached strong to severe levels, and resulted in damaging wind gusts. As one of those storms passed through Lawrence County, the strong wind gusts resulted in downed trees in Chesapeake and South Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 15, 9:33 AM EST, 3 hours earlier.

Area forecast discussion, Jul 15, 9:33 AM EST, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1033 AM EDT Sat Jul 15 2023

.SYNOPSIS...
A low pressure system affects the local region today. Typical
summer weather with chances of showers and thunderstorms each
afternoon continues into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Saturday...

Only minor updates were needed this morning to trim
precipitation chances across central West Virginia as the trough
is moving east slightly slower than previously expected.

As of 620 AM Saturday...

Early morning dense fog will gradually dissipate by 8 AM. Some
light convection will be possible this morning as a warm front
approaches the area.

As of 215 AM Saturday...

* A surface low pressure system moves across from the west today.
* Strong gusts, hail and very heavy downpours possible.

A weak surface low pressure system over southern IL, will move
east into the OH Valley today. A warm front first arrives with
few light showers moving into southeast OH and WV during the
morning hours. The low's center and associated cold front arrive
this afternoon and evening, enhancing showers and storms.

Similar environment than yesterdays, with SBCAPE exceeding 2500
J/Kg, better deep layered shear around 35 knots, and PWATs reaching
2 inches ahead of the cold front. These ingredients  will allow for
strong to severe updrafts, capable to produce damaging winds
and hail, as well as very heavy downpours. SPC highlights a
Marginal Risk for severe thunderstorms across the entire area.
WPC suggests a Slight Risk for excessive rainfall across
southern half of WV and extreme southwest VA through tonight.

For temperatures went slightly lower than NBM, due to sky cover and
possible cooling showers or storms. Highs this afternoon will range
from the mid to upper 80s lowlands, into the mid 70s highest
elevations. Another muggy night with temperatures in the upper
60s lowlands, ranging into the lower 60s highest elevations.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 207 AM Saturday...

Behind Saturday's storm system, a quieter day is expected for much
of Sunday with temperatures near to slightly above average for the
middle of July. Isolated afternoon thunderstorms will still be
possible, but without sufficient dynamics and instability,
convection is not expected to be widespread and most thunderstorms
should be below severe criteria. The Storm Prediction Center only
has our area outlooked in a general risk of thunderstorms Sunday,
and the Weather Prediction Center does not place us in a risk of
excessive rainfall. Dry and tranquil weather will continue into
Sunday night with some patchy river valley fog developing late.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 207 AM Saturday...

Another 500-mb shortwave will be approaching from the west on
Monday, and at the surface, a cold front will also be slowly
approaching from the Great Lakes. Models generally show precipitable
water values around 1.5-1.75 inches across the middle Ohio Valley
ahead of the front. This will lead to the next chance of widespread
thunderstorm activity, with the main timing most likely in the late
afternoon and evening; although, thunderstorms may persist into the
early morning hours of Tuesday in some areas with lingering 500-mb
shortwave energy aloft. The Weather Prediction Center currently
places the middle Ohio Valley in a marginal risk of excessive
rainfall for 12Z Monday through 12Z Tuesday, so any thunderstorm
could potentially bring flooding downpours.

Some models bring the aforementioned front to the middle Ohio
Valley by Tuesday with another round of 500-mb shortwave energy
approaching from the west. This will likely lead to another
elevated chance of thunderstorms bringing flooding downpours,
and the Weather Prediction Center also has the region outlooked
in a moderate risk of excessive rainfall for 12Z Tuesday through
12Z Wednesday. The front is not expected to move much through
the middle and latter portions of the work week.

With a large ridge of high pressure remaining over the desert
southwest through the end of next week, there won't be much of a
change in the overall weather pattern for the middle Ohio Valley
Wednesday through Friday. Exact details are uncertain at this time,
but expect daily shower and thunderstorm chances as rounds of 500-mb
energy stream in from the northwest along the outer fringes of the
dominant 500-mb ridge. However, if the aforementioned ridge
ends up being farther east than the models currently project,
this could signal a drier and hotter pattern for the middle Ohio
Valley for the end of the work week.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 620 AM Saturday...

IFR/LIFR conditions due to dense fog will quickly dissipate by 13Z.
Then, VFR conditions will prevail for the most part today. However,
showers and thunderstorms are expected to develop and affect most
terminals mainly this afternoon and evening. This convection
will produce brief IFR conditions along their path. Some storms
will manage to produce strong gusty winds. Coded VCTS due to
uncertainties on whether storms directly hit a terminal or not.
VFR/MVFR ceilings will continue after convection diminishes
later tonight. Guidance suggests IFR conditions due to low
stratus overnight tonight.

Winds will be from the south/southwest between 5 and 10 knots,
switching to the west/northwest as an area of weak surface low
pressure passes by.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing on IFR/LIFR conditions under heavy
showers or storms may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SUNDAY...
Brief IFR possible in thunderstorms Sunday through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JMC
NEAR TERM...KH/ARJ
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...ARJ
Hazardous weather outlook, Jul 15, 3:04 AM EST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
404 AM EDT Sat Jul 15 2023

VAZ003-004-WVZ008>011-013>020-024>034-039-040-515>526-160815-
Dickenson-Buchanan-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
404 AM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northeast, northern, southeast and southern
West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for thunderstorms to produce damaging winds
and hail. In addition, thunderstorms could produce heavy downpours or
repetitive rainfall over the same areas conducive to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The weather remains unsettled Monday and Tuesday with showers and
storms producing heavy downpours and localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-160815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
404 AM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for thunderstorms to produce damaging winds
and hail. Localized flooding issues may be possible with repetitive
showers or storms affecting the same areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The weather remains unsettled Monday and Tuesday with showers and
storms producing heavy downpours and localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 12:28 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
128 PM EDT Sat Jul 15 2023

KYZ103-OHZ083-085>087-WVZ005>007-151800-
Boyd KY-Jackson OH-Meigs OH-Gallia OH-Lawrence OH-Mason WV-Wayne WV-
Cabell WV-
128 PM EDT Sat Jul 15 2023

...Strong thunderstorms will impact portions of northern Boyd,
central Meigs, Gallia, southeastern Jackson, Lawrence, northwestern
Mason, central Cabell and northern Wayne Counties through 200 PM
EDT...

At 126 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Rio Grande to near Kenova.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntington, Ashland, Ironton, Point Pleasant, Gallipolis, Coal Grove,
Pomeroy, Rio Grande, Chesapeake, Proctorville, Rutland, Cannonsburg,
Barboursville, Kenova, Catlettsburg, New Haven, Ceredo, Mason, South
Point and Waterloo.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 184 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3832 8276 3903 8241 3903 8232 3907 8232
      3919 8189 3831 8227
TIME...MOT...LOC 1726Z 245DEG 19KT 3895 8230 3837 8262

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20

The radar

The Charleston,WV radar (KRLX), 74 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 15, 12:33 PM EST
Where
Lawrence County, 1.08 mi E of North Kenova
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.420, -82.560

One tree was blown down outside of the town of South Point near Fourth Street East.

Thunderstorm Wind, Lawrence

When
July 15, 12:48 PM EST
Where
Lawrence County, 1.28 mi ENE of Getaway
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.490, -82.450

Outside the town of Chesapeake, a tree was blown down onto State Route 243 near Frys Tack Shop.

Thunderstorm Wind, Lawrence

When
July 15, 12:50 PM EST
Where
Lawrence County, 1.48 mi SSE of Getaway
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.460, -82.460

Two trees were blown down onto Gateway Big Branch Road and County Road 35 intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107075, 1107076, 1107077.